Cold/Wind Chill, Cook
- When
- March 14, 10:00 PM CST to March 15, 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Low temperatures reached the upper 20s to lower 30s on the morning of March 15th. A 44 year old female died in Chicago from hypothermia due to cold exposure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures reached the upper 20s to lower 30s on the morning of March 15th. A 44 year old female died in Chicago from hypothermia due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 9:49 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1049 PM CDT MON MAR 14 2011 .DISCUSSION... 315 PM CDT CURRENT SATELLITE IMAGERY SHOWS CUT OFF LOW CENTERED OVER THE OZARKS. THIS FEATURE WILL SLOWLY MOVE EAST ACROSS THE MID MS VALLEY BEFORE EJECTING NEWD ACROSS THE OH VALLEY AS AN UPSTREAM KICKER SHORT WAVE MAKES ITS WAY ACROSS THE NRN PLAINS. MODELS IN GOOD AGREEMENT IN LIFTING THE PRECIPITATION SHIELD ASSOCIATED WITH THIS SYSTEM AS FAR NORTH AS THE SRN PORTION OF THE FORECAST AREA...GENERALLY SOUTH OF A PONTIAC TO VALPARAISO LINE. THERE COULD BE A FEW SPRINKLES FROM MAINLY MID LEVEL CLOUDINESS OVER THE REMAINDER OF THE REGION ON TUESDAY...BUT WILL KEEP POPS BELOW MENTION CONSIDERING THAT DRY LOW LEVEL AIR SHOULD REMAIN IN PLACE BASED ON FORECAST SOUNDINGS AND LIGHT...BUT PERSISTENT E-NE WIND FLOW. OTHER CONCERN OVER SERN PORTIONS OF FA IS THE FORM OF PRECIPITATION. WITH UPPER SYSTEM FORECAST TO WEAKEN WITH TIME...MODELS SHOW THE ASSD COLD POOL ALOFT MODERATING WITH TIME...THUS WILL KEEP PRECIP ALL LIQUID...BUT SUSPECT THERE COULD BE SOME WET SNOW MIXED IN LATE TONIGHT/EARLY TUESDAY MORNING OVER E CENTRAL IL AND W CENTRAL IN. AS THIS CUT OFF LIFTS OUT...WEAK RIDGING WILL MOVE ACROSS THE MS VALLEY. AMPLE SUNSHINE AND INCREASING LOW LEVEL WARM ADVECTION ON WEDNESDAY SUGGESTS A NOTABLE WARM UP MOST AREAS...WITH TEMPERATURES REACHING WELL INTO THE 50S. EXCEPTION WILL BE NEAR LAKE MI OVER NERN IL WHERE SOME ONSHORE COMPONENT TO WIND MAY HOLD TEMPS IN THE 40S. MOST SIGNIFICANT WEATHER EVENT THIS WEEK STILL LOOKS TO BE A SIGNIFICANT JUMP IN TEMPS ON THURSDAY. AGAIN...MODELS IN PRETTY GOOD AGREEMENT IN DEVELOPING A STRONG INFLUX OF WARM AIR FROM THE SRN PLAINS TO THE SRN GREAT LAKES AS BROAD SWLY FLOW DEVELOPS ACROSS THE U.S. BELIEVE LOW 60S GIVEN BY THE MEX GUIDANCE FOR THURSDAY MAY EVEN BE A BIT CONSERVATIVE...SO WILL BUMP TEMPS INTO THE MID-UPPER 60S ACROSS THE FA...WARMEST OVER SERN SECTIONS WHERE CLOUDS SHOULD BE LESS OF AN INHIBITING FACTOR. WENT GENERALLY WITH THE TEST BED GRIDS BEYOND THURSDAY. AFTER A COOL DOWN FRIDAY-FRIDAY NIGHT...TEMPS SHOULD RETURN TO ABOVE SEASONAL NORMALS...ESPECIALLY HEADING INTO DAY 7 WHEN BOTH GFS AND ECMWF BOTH BRING A SIGNIFICANT SHORT WAVE OVER THE PLAINS STATES. THOUGH THERE ARE SOME TIMING DIFFERENCES AMONG THE MODELS...WE SHOULD SEE A STRONG INFLUX OF MILD AIR AGAIN BY MONDAY. MERZLOCK && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 04Z... * NO SIGNIFICANT CONCERNS IN SHORT TERM. * POTENTIAL FOR LOWER VFR CIGS AND SHOWERS NEARBY BY TUESDAY AFTERNOON. RATZER //DISCUSSION...UPDATED 00Z... SPRAWLING AREA OF HIGH PRESSURE STRETCHES FROM EASTERN QUEBEC BACK ACROSS THE UPPER MIDWEST...PRODUCING MODEST EAST/NORTHEAST WINDS AND DRY CONDITIONS ACROSS THE AREA. AN AREA OF LOW PRESSURE MOVING INTO WESTERN TENNESSEE WILL LIFT NORTH ACROSS INDIANA AND INTO LOWER MICHIGAN THROUGH TUESDAY EVENING...WHICH WILL BRING THE POTENTIAL FOR RAIN SHOWERS AND LOWER CEILINGS TO AREAS WELL SOUTH AND EAST OF THE TERMINALS LATER TUESDAY AND TUESDAY NIGHT. RECENT MODEL RUNS HAVE SHIFTED THE NORTHWESTERN FRINGE OF THIS PRECIPITATION SHIELD A LITTLE CLOSER TO TERMINALS...THOUGH CONTINUED NORTHEAST LOW LEVEL WIND FLOW SHOULD RESULT IN A FAIRLY SHARP NORTHERN CUTOFF TO THE PRECIP. ALTHOUGH CONFIDENCE NOT VERY HIGH...HAVE TRENDED TOWARD SOME LOWER VFR CIGS IN THE 4-5 KFT RANGE TUESDAY AFTERNOON WITH THE POTENTIAL FOR SOME SCATTERED SHOWERS AS FAR NORTHWEST AS THE CHI AREA. WINDS EXPECTED TO REMAIN 040-070 EARLY THIS EVENING BEFORE BECOMING SLIGHTLY MORE EASTERLY OVERNIGHT. SIMILAR NORTHEAST WINDS EXPECTED TO BECOME MORE NORTH/NORTHEAST LATER IN THE DAY TUESDAY AS THE LOW LIFTS EAST OF THE FORECAST AREA. EVENTUAL SHIFT TO THE WEST EXPECTED LATER TUESDAY NIGHT AS WEAK SURFACE TROUGH MOVES THROUGH. RATZER //ORD AND MDW CONFIDENCE...UPDATED 04Z... * HIGH CONFIDENCE IN WINDS AND VFR CONDITIONS THROUGH TUESDAY MORNING. * LOW CONFIDENCE IN SHOWERS AFFECTING ORD/MDW TUESDAY AFTERNOON. RATZER //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z... WEDNESDAY...VFR. THURSDAY...MVFR POSSIBLE. CHANCE OF RAIN. FRIDAY...MVFR WITH SHOWERS POSSIBLE. SATURDAY...VFR. SUNDAY...MVFR POSSIBLE WITH SHOWERS AND THUNDERSTORMS. RATZER && .MARINE... 224 PM CDT EXPECT A RELATIVELY QUIET PERIOD OVER LAKE MICHIGAN THROUGH MIDWEEK AS A RIDGE OF HIGH PRESSURE EXTENDS FROM QUEBEC SOUTHWEST OVER THE GREAT LAKES REGION. FOR TODAY AND TUESDAY...LIGHT EASTERLY FLOW WILL CONTINUE FOR SOUTHERN LAKE MICHIGAN WITH WINDS VEERING TO THE SOUTH AS YOU MOVE NORTH ACROSS THE LAKE. A WEAK AREA OF LOW PRESSURE WILL SKIRT SOUTH OF THE GREAT LAKES TUESDAY WITH WINDS SWITCHING AROUND TO SOUTHWEST IN ITS WAKE ON WEDNESDAY. WINDS WILL BEGIN TO RAMP UP WEDNESDAY NIGHT AHEAD OF ANOTHER LOW PRESSURE SYSTEM THAT WILL MOVE EAST ACROSS SOUTHERN CANADA. WINDS ARE EXPECTED TO INCREASE TO AROUND 30 KTS...BUT WITH WARM ADVECTION OVER THE COLDER WATER...THE STABILITY WILL NOT BE CONDUCIVE FOR DEEP MIXING...THUS GALE FORCE WINDS ARE NOT EXPECTED DESPITE 50+ KTS AT 900MB. A COLD FRONT WILL PASS OVER LAKE MICHIGAN THURSDAY NIGHT WITH WINDS BECOMING NORTHWESTERLY BEHIND AND DIMINISH AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST GOING INTO THE WEEKEND. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 341 PM CDT MON MAR 14 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 152045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 341 PM CDT MON MAR 14 2011 /441 PM EDT MON MAR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE UPPER ILLINOIS RIVER...AND THE INDIANA PORTION OF THE KANKAKEE RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-152045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 341 PM CDT MON MAR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG SOUTH WINDS MAY LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-152045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 341 PM CDT MON MAR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2011-03-15 | 44 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294833.